Kate Johnson

November 09, 2015

SAN ANTONIO — Up to a third of cardiology outpatients may be avoiding aspirin unnecessarily because of an erroneous belief that they are allergic, a new study suggests.

And in many cases that misinformation is written plainly in the patient's chart, said lead author Gabriela Orgeron, MD, from MedStar Union Memorial Hospital in Baltimore, Maryland.

"In 34% of charts, there were gastrointestinal [GI] symptoms listed, which is not a true aspirin allergy," she told Medscape Medical News. "With true aspirin allergy, you can expect angioedema, anaphylaxis, respiratory symptoms, and skin reactions.

"But abdominal pain, nausea, vomiting, and GI bleeds are adverse reactions, and there are procedures to manage this which could allow patients to remain on aspirin without a problem," she explained.

Dr Orgeron presented the study results here at the American College of Allergy, Asthma & Immunology (ACAAI) 2015 Annual Scientific Meeting.

The researchers reviewed all medical charts (n = 5052) during a 2-year period (2012 and 2013) from an outpatient cardiology practice.

A total of 131 (2.5%) charts had documentation of aspirin allergy, with skin reactions recorded in 26 (19%), angioedema in 4 (3.0%), respiratory symptoms in 1 (0.7%), and anaphylaxis in 1 (0.7%) patient.

A total of 45 charts labeled GI symptoms as allergic, and 62 did not properly document the reaction or listed it as "other."

Twenty-two charts indicated that physicians continued the patient on aspirin without referral to an allergist or desensitization treatment, "which led us to the conclusion that this was a wrong diagnosis, because if a patient is truly allergic, they cannot continue taking the medication," Dr Orgeron reported.

"If a primary care physician has a patient who has symptoms with aspirin, the first thing to do is work closely with an allergist, because they can do testing and evaluate what type of management the patient needs," she said.

"GI symptoms are manageable by stopping aspirin temporarily or combining it with a proton pump inhibitor. It's not necessary to stop aspirin altogether," she added.

Aspirin is considered the cornerstone of treatment for patients with high to moderate risk for coronary artery disease, and therefore the findings have potentially wide-ranging implications, said Dr Orgeron.

"This was a pretty large study, with over 5000 patients, and we continued the project with patients undergoing percutaneous coronary intervention, which increased our population to a total of 11,000 patients," she said.

The Misuses of "Allergy"

"In general, the word 'allergy' is misused by many physicians," said Andrew White, MD, from the Scripps Clinic in La Jolla, California.

"This term can be used to encompass any adverse reaction to a medication; yet, for a significant number of patients, this limits the important future use of that medication," he told Medscape Medical News.

"A significant number of patients report — or are told — that they are allergic, which creates tremendous confusion at the time of need," said Dr White, who was involved in a recent review on aspirin hypersensitivity in the setting of cardiovascular emergencies (Allergy Asthma Proc. 2013;34:138-142).

Allergists play an important role in "educating our colleagues and patients about the differences between adverse reactions and true hypersensitivity reactions, and working with electronic medical record systems to clarify how adverse reactions and allergic reactions are reported," he added.

Dr Orgeron has disclosed no relevant financial relationships.

American College of Allergy, Asthma & Immunology (ACAAI) 2015 Annual Scientific Meeting. Presented November 7, 2015.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....